MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 SILVERSPEED GUIDEWIRE; WIRE, GUIDE, CATHETER

MICRO THERAPEUTICS, INC. DBA EV3 SILVERSPEED GUIDEWIRE; WIRE, GUIDE, CATHETER
Model Number 103-0602-200
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Hemorrhage, Cerebral (1889); Neurological Deficit/Dysfunction (1982)
Date of Event 01/29/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The silverspeed guidewire has not been returned for evaluation; product analysis could not be performed.The device was not returned; the reported event could not be confirmed and the cause of the event could not be determined from the provided information.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report that the sliverspeed 014 guidewire tip broke during normal catheterization.It was reported that the tip of the guidewire broke while in the anatomy and obstructed the middle cerebral artery (mca).Attempts to retrieve the separated piece with a stent and snare were unsuccessful.A hemorrhage was identified in the mca that was alleged to have been caused by the guidewire tip.A coil was used to stop the hemorrhage.However, at the end of the procedure, the mca was closed / occluded which was not intended by the user.This event occurred during the treatment of an aneurysm.Post the intervention, the patient did have neurological deterioration.The silverspeed was prepared and used per the instructions for use (ifu).The silverspeed guidewire tip was shaped by the user.The catheter was flushed and the guidewire was hydrated as indicated in the ifu.The vessel anatomy was normal in tortuosity.There was no resistance when the guidewire was advanced in the catheter or the anatomy.
 
Additional Manufacturer Narrative
The silverspeed-14 guidewire was returned for analysis.The silverspeed-14 guidewire was returned separated into two segments.The s ilverspeed-14 guidewire distal segment was returned within a sealed specimen container.The silverspeed-14 guidewire proximal segment was returned within an opened silverspeed-14 inner pouch.The silverspeed-14 proximal and distal guidewire segments were decontami nated.The proximal segment had no bends or kinks were found with the silverspeed-14 pushwire.No damages or irregularities were found with the guidewire proximal solder region.The outer diameter (od) of the silvespeed-14 proximal solder region was measured and found to be within specification.The silverspeed-14 guidewire was found bent and separated at the distal edge of the middle solder region from the proximal solder region.The od of the silvespeed-14 middle solder region could not be measured due to its damaged condition.The distal segment was measured to be ~2.5cm.The guidewire inner core wire and outer coil was found broken.The silverspeed-14 guidewire outer coils were found stretched and damaged with the distal tip bent.The od of the silvespeed-14 distal solder region was measured and found to be within specification.The silverspeed-14 guidewire proximal and distal separated ends will be sent out for scanning electron microscopy (sem) analysis for failure analysis of the inner core wire.No other anomalies were observed.Based on the device analysis and reported information, the customer¿s report of ¿guidewire separation/break¿ was confirmed.Per the sem analysis report ¿dimple features are visible on both fracture surfaces, indicating overload type of failure.¿ as there was not reported resistance during use of the guidewire and the patent¿s vessel tortuosity was ¿normal¿ the cause for the guidewire separation could not be determined.Per the instruction for use (ifu): never advance or withdraw the guidewire against resistance until the cause of the resistance is d etermined by fluoroscopy.Do not attempt to move the guidewire without observing the resultant tip response.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
The silverspeed-14 guidewire (model: 103-0602-200 lot: 201712338e) was returned for analysis within a shipping box and within a sealed bio-pouch.The silverspeed-14 guidewire was returned separated into two segments.The silverspeed-14 guidewire distal segment was returned within a sealed specimen container.The silverspeed-14 guidewire proximal segment was returned within an opened silverspeed-14 inner pouch.(proximal segment) no bends or kinks were found with the silverspeed-14 pushwire.No damages or irregularities were found with the guidewire proximal solder region.The od (outer diameter) of the silvespeed-14 proximal solder region was measured to be 0.01330¿ and found to be within specification (specification : 0.0140¿ max).The silverspeed-14 guidewire was found bent and separated at the distal edge of the middle solder region ~17.0cm from the proximal solder region.The od of the silvespeed-14 middle solder region could not be measured due to its damaged condition.(distal segment) the total length of the silverspeed-14 guidewire distal segment was measured to be ~2.5cm.The guidewire inner core wire and outer coil was found broken.The silverspeed-14 guidewire outer coils were found stretched and damaged with the distal tip bent.The od (outer diameter) of the silvespeed-14 distal solder region was measured to be 0.01309¿ and found to be within specification (specification: 0.0140¿ max).The silverspeed-14 guidewire proximal and distal separated ends will be sent out for sem (scanning electron microscopy) analysis for failure analysis of the inner core wire.No other anomalies were observed.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
SILVERSPEED GUIDEWIRE
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8384935
Report Number2029214-2019-00153
Device Sequence Number11275604
Product Code DQX
UDI-Device Identifier00847536004566
UDI-Public00847536004566
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K993257
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/13/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/06/2020
Device Model Number103-0602-200
Device Catalogue Number103-0602-200
Device Lot Number201712338E
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/27/2019
Initial Date Received by Manufacturer 02/05/2019
Supplement Date Received by Manufacturer04/30/2019
06/13/2019
Initial Report FDA Received Date03/03/2019
Supplement Report FDA Received Date05/07/2019
06/13/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age64 YR